Alert archive / Idaho / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 13, NWS Pocatello, ID

June 30, 2008Bingham County, Bonneville County, Caribou County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Jun 30, 2008, 5:00 PM MDT for Bingham County, Bonneville County, Caribou County, Idaho. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 30, 2008, 5:00 PM MDT (23:00 UTC)
Expired
Jun 30, 2008, 5:45 PM MDT
In force
45 min
Issued by
NWS Pocatello, ID
Area
Storm-based polygon

Counties Bingham County, ID, Bonneville County, ID, Caribou County, ID

The radar

The Pocatello radar (KSFX), 85 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 11.0 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2008-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2008-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3981 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPIH 302300
SVRPIH
IDC011-019-029-302345-
/O.NEW.KPIH.SV.W.0013.080630T2300Z-080630T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
500 PM MDT MON JUN 30 2008

THE NATIONAL WEATHER SERVICE IN POCATELLO/IDAHO FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL BINGHAM COUNTY IN SOUTHEAST IDAHO...
  SOUTH CENTRAL BONNEVILLE COUNTY IN SOUTHEAST IDAHO...
  NORTH CENTRAL CARIBOU COUNTY IN SOUTHEAST IDAHO...

* UNTIL 545 PM MDT

* AT 454 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 18
  MILES NORTHWEST OF HENRY...OR 23 MILES WEST OF WAYAN...AND MOVING
  EAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL SOUTHEASTERN BINGHAM COUNTY AT 510 PM MDT
  RURAL NORTHERN CARIBOU COUNTY AT 540 PM MDT

LAT...LON 4315 11143 4289 11151 4296 11196 4318 11185
TIME...MOT...LOC 2300Z 281DEG 8KT 4306 11178

$$

HUSTON
2 follow-up statements
000 
WWUS55 KPIH 302316
SVSPIH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
514 PM MDT MON JUN 30 2008

IDC011-019-029-302345-
/O.CON.KPIH.SV.W.0013.000000T0000Z-080630T2345Z/
CARIBOU ID-BONNEVILLE ID-BINGHAM ID-
514 PM MDT MON JUN 30 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MDT
FOR SOUTHEASTERN BINGHAM...SOUTH CENTRAL BONNEVILLE AND NORTH CENTRAL
CARIBOU COUNTIES...

AT 506 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE 
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM HAS BEGUN 
TO COLLAPSE AND IS LOCATED 16 MILES NORTHWEST OF HENRY...OR 21 MILES 
WEST OF WAYAN...MOVING EAST AT 9 MPH. BOATERS LOCATED ON THE NORTH 
END OF BLACKFOOT RESERVOIR SHOULD SEEK SHELTER IMMEDIATELY AS WINDS 
IN EXCESS OF 60 MPH MAY LIKELY IMPACT THE NORTH END OF THE LAKE 
WITHIN THE NEXT 30 MINUTES.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL SOUTHEASTERN BINGHAM COUNTY AT 530 PM MDT
  RURAL NORTHERN CARIBOU COUNTY AT 540 PM MDT

LAT...LON 4315 11143 4289 11151 4296 11196 4318 11185
TIME...MOT...LOC 2314Z 281DEG 8KT 4305 11174

$$

HUSTON
000 
WWUS55 KPIH 302342
SVSPIH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
542 PM MDT MON JUN 30 2008

IDC011-019-029-302352-
/O.EXP.KPIH.SV.W.0013.000000T0000Z-080630T2345Z/
CARIBOU ID-BONNEVILLE ID-BINGHAM ID-
542 PM MDT MON JUN 30 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BINGHAM...SOUTH
CENTRAL BONNEVILLE AND NORTH CENTRAL CARIBOU COUNTIES WILL EXPIRE AT
545 PM MDT...

STRONG GUSTY OUTFLOW WINDS TO 50 MPH ARE STILL POSSIBLE ACROSS THE 
NORTHERN REACHES OF BLACKFOOT RESERVOIR THROUGH 6 PM MDT.

LAT...LON 4315 11143 4289 11151 4296 11196 4318 11185
TIME...MOT...LOC 2342Z 281DEG 8KT 4304 11166

$$

HUSTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 1:00 PM MDT, 4 hours earlier.

Area forecast discussion, Jun 30, 1:00 PM MDT, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
100 PM MDT MON JUN 30 2008

.DISCUSSION...HIGH AMPLITUDE UPPER RIDGE AXIS IS JUST EAST OF THE
FCST AREA THIS AFTN. WV LOOP SHOWS MID LEVEL MSTR CONTINUING TO
STREAM NWD UP THE BACK SIDE OF THE RIDGE. THE BULK OF THE MSTR IS
OVER WRN ID/ERN OR/WA...BUT DOES EXTEND EWD ENOUGH TO COVER THE FCST
AREA. THUS...EXPECTING TSTMS TO DEVELOP AGAIN THIS AFTN/EVE MAINLY
OVER THE MTNS...WITH ISOLD TSTMS IN THE VALLEYS. INVERTED V SOUNDING
PROFILE FROM THE NAM BUFR SOUNDINGS SUGGEST GUSTY WINDS WITH TSTMS.
MOST OF THE CONVECTION SHOULD DIE OUR AROUND SUNSET. THE RIDGE LOSES
AMPLITUDE ON TUE...WITH THE TRACK OF THE MID LEVEL MSTR DIRECTED
MORE INTO THE FCST AREA. SHOULD SEE A REPEAT OF THE CONVECTIVE
ACTIVITY TUE AFTN/EVE. BOTH NAM AND GFS FAIRLY CONSISTENT WITH THE
PATTERN...THE NAM BETTER DEPICTING THE CONVECTIVE ACTIVITY. THE
UPPER RIDGE BUILDS BACK UP ON WED...AND SHIFTS BACK TO THE WEST.
THIS SHOULD KEEP THE MID LEVEL MSTR OUT OF THE FCST AREA...SO WILL
KEEP THE FCST DRY FOR THE MOST PART.

THE RIDGE HOLDS FIRM FOR THE REST OF THE WEEK...AND FINALLY BEGINS
TO BREAK DOWN ON THE WEEKEND. WITH THE ZONAL FLOW AND THE JET
SAGGING TO THE CEN MTNS...WILL INCLUDE A FEW TSTMS IN THE CEN MTNS
SAT AND SUN. THE RIDGE BUILDS BACK UP AGAIN FOR ANOTHER WARM AND DRY
DAY ON MON. HEDGES

&&

.AVIATION...ISOLD TO SCATTERED TSTORMS CAN BE EXPECTED FOR THE NEXT
36 HOURS ACROSS THE REGION. MOST OF THESE STORMS WILL DEVELOP IN THE
HEATING OF THE DAY. THE THREAT OF SMALL HAIL...LOCALLY HEAVY
DOWNPOURS AND DOWNBURST WINDS WILL BE WITH THE STRONGER STORMS.
BLOWING DUST IS A POSSIBILITY WHERE DRY DOWNBURSTS EXIST. VFR
CONDITIONS ARE EXPECTED OTHERWISE OUTSIDE OF TSTORM AREAS..WITH
WINDS NOT A MAJOR FACTOR.  KEYES

&&

.FIRE WEATHER...A MIX OF WET AND DRY THUNDERSTORMS IS EXPECTED TO
PERSIST ON A WIDER AREAL BASIS THE NEXT 36 HOURS...BUT THE THREAT
WILL STILL BE ONLY ISOLATED TO WIDELY SCATTERED. THE STRONGER STORMS
COULD PRODUCE LOCALLY HEAVY RAIN...SMALL HAIL AND DOWNBURST WINDS.
SLIGHT COOLER WEATHER IS EXPECTED UNTIL THE RIDGE REBOUNDS BRIEFLY
MIDWEEK. THE RIDGE BREAKS DOWN ONCE AGAIN FOR THE START OF THE
HOLIDAY WEEKEND. EVEN THEN...THE THREAT OF TSTORMS WILL BE ON AN
ISOLATED BASIS. KEYES

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 30, 5:47 AM MDT, 11 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
547 AM MDT MON JUN 30 2008

IDZ017>025-031-032-011200-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
547 AM MDT MON JUN 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

UPPER LEVEL WAVE TO MOVE OVER AREA THIS AFTERNOON AND EVENING. AS
IT DOES THUNDERSTORMS ARE EXPECTED TO FIRE UP. MAIN CONCERN WILL
BE GUSTY WINDS AND SMALL HAIL ACCOMPANIED BY FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ANOTHER UPPER LEVEL DISTURBANCE WILL MOVE THROUGH SOUTHEASTERN
IDAHO TUESDAY AFTERNOON AND EVENING. THUNDERSTORMS A DISTINCT
POSSIBILITY AS IT DOES. RIDGE BUILDS IN AFTER NEXT ROUND OF STORMS
AND WILL STAY IN CONTROL THROUGH FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 6:15 PM MDTFlash Flood WarningPIHBannock2 hr
Jun 30, 2:40 PM MDTSevere Thunderstorm WarningPIHPower50 min
Jun 30, 3:00 PM MDTSevere Thunderstorm WarningPIHFremont30 min
Jun 30, 3:00 PM MDTSevere Thunderstorm WarningPIHFremont30 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.